Iowa, 2018

Hail in Iowa, June 11, 2018

June 11, 2018 · NWS FSD · 2 events in 1 county or zone

A cold front swept across northwest Iowa in the afternoon, interacting with an environment with up to 2000 J/kg MLCAPE and a modest 0-6 km shear. Within scattered storms focused along the boundary, stronger updrafts produced some sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front swept across northwest Iowa in the afternoon, interacting with an environment with up to 2000 J/kg MLCAPE and a modest 0-6 km shear. Within scattered storms focused along the boundary, stronger updrafts produced some sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 3:04 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 11, 3:04 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
404 PM CDT Mon Jun 11 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 405 PM CDT Mon Jun 11 2018

The main concern will be severe weather later this afternoon and
evening.

The EML has moved across northwestern Iowa and has capped the
atmosphere to the east of the boundary. This has allowed
temperatures to approach or even exceed 80 degrees with dew
points in the upper 60s to around 70. The result is that MLCAPEs
are around 2000 J/kg over much of northwest Iowa. Farther to the
north, stratus and scattered convection have kept temperatures in
the upper 60s to lower 70s. Lapse rates are also closer to 6.5 to
7 C/km resulting in MLCAPEs at or below 1000 J/kg. At the same
time, 0-6 km shear is largest over southwestern Minnesota -
approaching 40 kt while shear toward Highway 20 is around 30 kts.
The lack of a cap will allow thunderstorms to continue to develop
but the lower stability decreases the chance for severe weather
although a few storms may support quarter size hail. Along and
south of I-90, the greater instability is much more supportive of
severe weather. The shear is only marginally supportive of
supercells so while a couple supercells may form, the primary mode
is expected to be multicells this evening. With the large CAPE in
the hail growth zone, any supercells could produce hail of 2
inches in diameter and even multicells may have strong enough
updrafts to support up to golf ball size hail. Near Highway 20,
the boundary layer is more unstable and DCAPE values around 1000
J/kg may support a few wind gusts to 65 mph. The stability in the
boundary layer increases moving north so while the wind threat is
not zero expect that the threat would be winds of 50 to 60 mph.
There will also be a tornado threat - primarily south of a Le Mars
to Storm Lake line in northwestern Iowa where the BL is most
unstable.

The severe weather threat will decrease after sunset with
thunderstorms expected to be east of the area by 08Z. Then expect
clearing skies and falling dew points for Tuesday night. Highs on
Tuesday will be in the 70s to lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 405 PM CDT Mon Jun 11 2018

With severe weather potential will keep the long-term portion of
the AFD short. Primary concern is extended heat from Thursday
through at least Sunday. Temperatures will be in the 80s to lower
90s on Thursday and in the 90s on Friday and Saturday. Sunday
could be a couple of degrees cooler if storms can develop Saturday
night that help bring air farther to the south or cirrus increases
from convection to the west. However, latest models are hinting
much of this activity will remain north of the area. If confidence
increases that the storms will remain north, expect that highs on
Sunday could be 3-5 degrees warmer than current forecast which is in
the upper 80s to lower 90s. As for precipitation, there could be
a chance of thunderstorms on Wednesday night and Thursday morning
with a weak wave moving over the ridge. The concern is that the
strong warm advection at 850 mb will progress northeast faster
than the EML such that lift will move through before the most
unstable air moves into the area. Given the lift, cannot remove
the chance for thunderstorms but have lowered chances given that
the lift may not last long enough to allow for convection to
develop. After Thursday morning, several weak waves move north of
the area. While these could result in an MCS developing to the
west or northwest and moving through, the probability is low
although, again, kept a low chance. The better chance for storms
will come on Sunday and Sunday night as a cold front slowly moves
through the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1206 PM CDT Mon Jun 11 2018

A cold front moving across the region this afternoon into the
evening hours will become the focusing mechanism for thunderstorm
development. After this morning's convection, clearing is most
pronounced across northwest Iowa leadng to greater destabilization
there. With storms that develop late this afternoon, expect large
hail to be the primary threat. Low ceilings immediately behind the
front will gradually rise through the day today, into the low VFR
range.

Skies will clear overnight as high pressure builds into the

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...BT
Hazardous weather outlook, Jun 11, 11:25 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1225 PM CDT Mon Jun 11 2018

IAZ002-003-012>014-020>022-031-032-MNZ090-121730-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-
1225 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms along a cold front
passage today. The strongest storms are expected between 4 and 8
pm. The main threats are hail up to the size of golf balls, and
isolated 65 mph wind gusts, although an isolated tornado can not
be ruled out along highway 20. Large hail is the primary severe
weather threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible with an upper air disturbance Wednesday
night. A few storms may be marginally severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in the late afternoon and early
evening.

IAZ001-MNZ089-098-NEZ013-014-SDZ062-067-070-071-121730-
Lyon IA-Nobles-Rock-Dixon-Dakota-Minnehaha-Lincoln SD-Clay SD-
Union-
1225 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible along a cold front mainly in the
afternoon hours. A few storms may be marginally severe with the
main threat dime to quarter size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible with an upper air disturbance Wednesday
night. A few storms may be marginally severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today.

MNZ071-072-080-081-097-SDZ038>040-050-052>061-063>066-068-069-
121730-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1225 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible along a cold front today. These storms
are expected to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible with an upper air disturbance Wednesday
night. A few storms may be marginally severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today.

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Woodbury

When
June 11, 3:17 PM CST to 3:22 PM CST
Where
Woodbury County, 1.47 mi SSW of Sergeant Bluff
Measured
0.75 in hail
Reported by
Public
Coordinates
42.380, -96.360

Hail, Woodbury

When
June 11, 3:20 PM CST to 3:22 PM CST
Where
Woodbury County, (Sux)sioux City Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.400, -96.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764513, 764512.